How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Doctor G. Your Own Question
Doctor G.
Doctor G., Doctor (MD)
Category: Health
Satisfied Customers: 1228
Experience:  Internal Medicine / Cardiology / Endocrine questions
12907602
Type Your Health Question Here...
Doctor G. is online now
A new question is answered every 9 seconds

I have spots on my ankles. I have had them for a couple of

This answer was rated:

I have brown spots on my ankles. I have had them for a couple of years and they seem to be increasing and getting higher up my legs. Waht are these and what is the cause?
Please tell me if you are overweight?
Your age?
Diabetes?
Any medical conditions?
Any medications?
Increase in thirst or urination?
Customer: replied 8 years ago.

Yes, I am overweight. 6'2", 295lbs.

37 y.o. Male

no diabetes, I have been checked for this.

asthma - lifelong

fatty liver - diagnosed as a result of a blood test a few years back and followup biopsy.

albuterol

I drink diet coke through out the day. I have been drinking D.C. since college.

I have not noticed a recent increase in thirst or urination.

I first noticed these spots a few years ago. I seem to notice them more now that the weather is warming up and I occassionally wear shorts.

Thank you. There are a number of possibilities.
You have whats called in medical jargon "hyperpigmentation"
It means that for some reason your color producing cells (melanocytes) in that area are over producing pigment. It happens to overweight people. The reason behind this depends on the cause. If you have a resistance to insulin (ALL heavy, non-athletic people do) then you get this brownish discoloration of this skin called acanthosis nigricans. Sometimes heavy individuals produce more cortisol. Cortisol forces a chemical to be produced which forces these brownish spots on the legs. Another possibility is that you may have something called venous insufficiency. This sis basically when your veins can pump up-stream as well. Or this may be just a reaction to the sun

My advice is see a podiatrist for this first. Then you may want to have you cortisol level checked by your doc and if all checks out fine a dermatologist may be able to get rid of them.

In any case this is not dangerous, just a cosmetic issue and your body trying to tell you something else is going on.

Have a blessed Monday.
I hope I’ve been able to shed a little light on this for you.
If you have further questions on this topic, please feel free to ask.


You should always consult with your physician for the proper diagnosis and treatment.
The above was for educational purposes only and does not confer a doctor-patient privilege or relationship.
Customer: replied 8 years ago.

So this is not directly related to the fatty liver?

With exercise and weight loss these spots should disapear?

Unfortunately these spots don't disappear without some sort of treatment. No this shouldn't be from the liver unless there's some sort of genetic disorder (which you don't have).

Have a blessed Monday.
I hope I’ve been able to shed a little light on this for you.
If you have further questions on this topic, please feel free to ask.


You should always consult with your physician for the proper diagnosis and treatment.
The above was for educational purposes only and does not confer a doctor-patient privilege or relationship.
Doctor G. and 4 other Health Specialists are ready to help you

Related Health Questions